How long will Parkinson's medications stay in your body?

4 answers | Last updated: Oct 11, 2016
Beckysue asked...

My father was in the hospital three weeks ago for damage to his esophagus due to acid reflux. He was in the hospital about a week and when he came home, everything seemed fine. Three days ago, he took some Dramamine for dizziness and the next day he started suffering from hallucinations. The doctors thought it was a reaction from the Dramamine. They did a CT scan and MRI and everything came back clear- no stroke, no brain tumor. However, the hallucinations increased in number and severity. The doctors discontinued his Parkinson's medications thinking they might be causing some of this trouble. When I went to visit him today, he was very agitated and didn't recognize me. Tonight he had to be restrained. Is there a time line for the medications leaving his system? The doctors keep telling me we just have to wait, but all I am seeing is his condition deteriorate with no improvements at all. Any help please.

Expert Answers

Graham A. Glass, MD, is the deputy director of the San Francisco Parkinson's Disease Research, Education, and Clinical Care Center (PADRECC) and an assistant clinical professor of neurology at the University of California, San Francisco (UCSF). He completed a fellowship in movement disorders at the Mayo Clinic.

Hallucinations and confusion are not uncommon in Parkinson's disease, particularly in patients whom have had the disease for a number of years and/or have memory problems associated with the disease. Medications that we use for Parkinson's disease treatment can contribute to hallucinations as can other medications which may have been the case with your father. "Anti-cholinergic" medications such as benadryl and dramamine can cause or worsen hallucinations. Often when patients start hallucinating suddenly, we will exclude possible infections (pneumonia, UTI etc) and make sure there have been no new medications added that can worsen or cause hallucinations. If there are no "suspects" when doing this, we will slowly take away some of the Parkinson's medications that are most likely to contribute to hallucinations and confusion. The medicines for PD that are the most likely "bad actors" are Artane (trihexiphenidyl), Amantadine, pramipexole (mirapex), ropinirole (requip) followed by sinemet (carbidopa/levodopa). Of note, we usually don't "stop" a patient's Parkinson's medications all at once because they can get quite stiff and rigid when withdrawing from the medications.

Community Answers

Missy answered...

I know this may seem like a long-shot, but has your dad's doctor tested him for a urinary tract infection? If he was hospitalized and was cateterized or just spent excessive time in bed (as is usually the case in a hospital setting for obvious reasons) he could have developed an infection. And for a reason unbeknownst to me, it seems UTIs wreak havoc on the aged, including hallucinations and symptoms that mimic dementia. The onset of those symptoms seem to be immediate and just as quickly cleared up with the proper antibiotic treatment.

Hope that helps. I'll be thinking about you and your dad.

Beckysue answered...

Thanks for the advice. The drs. did discover a UTI, kidney infection, and bladder infection. They treated these, then gave him doses of Halodal and put him on a prescription of Seroquil. For 2 weeks it was as if he did not even have Parkinsons! It was like a miracle. 4 days ago though, he started having night terrors and hallucinations again. He has an appt. the 13 of Dec. with his neurologist, and I am going to ask about the Amantadine. Thanks again. Beckysue

A fellow caregiver answered...

It is most probably the "Mirapex" - it's a horrible drug and causes night terrors and hallucinations. Get him off it quick!